Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Have history of PVC's, severe anxiety, depression. Should i start antidepressant. Safe?

I have a history of PVC's, that led to severe anxiety and depression. Structurally healthy heart, doctor's have no ideas what trigers these extra beats. Anyway, my psychiatrist thinks that i shold start take antidepressant (Citalopram) at low doses (10 mg daily) and I'd like to try also, but I am scared of the side effects - is it a safe drug to take with PVC's, or can it made them worse?
Asked On : Mon, 15 Apr 2013
Answers:  3 Views:  34
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Thanks for using health care magic for posting your query.
I have gone through your given history in detail.
From your description it appears that you are an anxious personality and that you already have symptoms of anxiety and depression, you certainly need treatment for them.
Now the treatment can be of two types - by medications and by talk therapy.
When it comes to medicines citalopram is quite a safe drug at 10 mg and can be taken when you have a PVC.
but before you start on the medications, it would be preferable to consider talk therapy before. if it doesn't help then medications should be sought. you should ask your psychiatrist to consider you for cognitive behavioural therapy.
Do exercise regularly and eat a proper diet.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Dr. Srikanth Reddy M.D.
Answered: Tue, 16 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Psychiatrist Dr. Jonas Sundarakumar's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Citalopram is an SSRI anti-depressant / anti-anxiety medication and 10 mg is a minimal dose. SSRIs are found to be cardio-safe and hence can be taken safely in your case.

It is also important to consider the fact that your anxiety may itself be worsening your palpitations / PVCs and hence, it is important that you get treated appropriately for the same. In addition to the medication, I would also suggest that you try relaxation techniques like deep breathing, progressive muscle relaxation, yoga, meditation, etc. which will help you control your anxiety and stress.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Tue, 16 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

You have not stated your age, gender, personal habits, family history or co-morbidities

Holter or event monitor is necessary for analysis of arrhythmia..

Anaemia / Anxiety / Alcohol / Tobacco (smoking) / Caffeine (too much coffee, cola) / Medicines like Phenylephrine used for ‘cold’; Salbutamol used for asthma and so on are common causes...
Fever / Thyroid / Vitamin D, calcium and magnesium may all have a role... At times, abnormal nerve paths in the heart (bypass tracts) are responsible!

Anti-depressants can have side effects...the dose is small and may not be significant in your case...Try ...Anxiety cause arrhythmia > Arrhythmia causes anxiety > a vicious cycle sets in. It has to be broken at some point and the drug can help... Also drugs like Beta-blockers are useful – they have multiple benefits and help in anxiety, arrhythmia and so on..

If there are no clues and if the problem is still bothering to the extent of interfering with life style, you can opt for Electro Physiological Studies (EPS) > it resembles angio – a catheter is put inside the heart / electrical activity recorded / stimulation and suppression tests are carried out / suitable medicine tested and so on. Though the test is the gold standard, it is INVASIVE and is not generally done unless there are compelling indications. This super-speciality expert is called ELECTRO-PHYSIOLOGIST. There are other advanced treatment modalities like ablation, which could be done during EPS.
The treating doctor may suggest them depending on need, based on his assessment of the situation.

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Tue, 16 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor